Alert archive / Kentucky / Flash Flood Warnings in 2008
Flash Flood Warning 14, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 28, 2008, 7:04 PM EDT for Estill County, Menifee County, Powell County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2008, 7:04 PM EDT (23:04 UTC)
- Expired
- Jun 28, 2008, 9:05 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Estill County, KY, Menifee County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 282305
FFWJKL
KYC065-165-197-290200-
/O.NEW.KJKL.FF.W.0014.080628T2304Z-080629T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
704 PM EDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
WESTERN MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
NORTHERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 1000 PM EDT
* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN MOVING REPEATEDLY ACROSS
THE SAME LOCATIONS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF WALTERSVILLE...CLAY CITY...STANTON...FAGAN...
HAYSTACK...POWELL VALLEY AND TABOR.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3791 8384 3791 8380 3793 8378 3797 8367
3785 8360 3777 8409 3782 8412
TIME...MOT...LOC 2304Z 180DEG 0KT 3785 8392
$$
GEOGERIAN1 follow-up statement
000
WGUS73 KJKL 290105
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
903 PM EDT SAT JUN 28 2008
KYC065-165-197-290113-
/O.CAN.KJKL.FF.W.0014.000000T0000Z-080629T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-POWELL KY-ESTILL KY-
903 PM EDT SAT JUN 28 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
ESTILL...NORTHERN POWELL AND WESTERN MENIFEE COUNTIES...
THUNDERSTORMS CONTAINING HEAVY RAINFALL HAVE EXITED THE AREA AND NO
ADDITIONAL HEAVY RAINFALL IS EXPECTED.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3791 8384 3791 8380 3793 8378 3797 8367
3785 8360 3777 8409 3782 8412
TIME...MOT...LOC 0103Z 180DEG 0KT 3785 8392
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 4:23 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 28, 4:23 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 423 PM EDT SAT JUN 28 2008 .SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED GFS AND SREF SEEMED TO HAVE THE BEST HANDLE ON SYNOPTIC PATTERN AND WEATHER FOR THE NEXT COUPLE OF DAYS...SO A BLEND OF THOSE TWO MODELS WAS USED FOR TODAYS FORECAST. VERY UNSTABLE AIR MASS CURRENTLY IN PLACE ACROSS FORECAST AREA WITH SCATTERED THUNDERSTORMS FIRING DURING PEAK DAYTIME HEATING AND ALONG AXIS OF A 39-40KT LOW LEVEL JET. EXPECT BEST POTENTIAL FOR MORE WIDESPREAD AND INTENSE CONVECTION AROUND 0Z THIS EVENING...AS AN MCV AND UPPER LEVEL JET STREAK MOVE ACROSS THE OHIO VALLEY. INSPITE OF RATHER ANEMIC WIND PROFILES IN THE MODEL SOUNDINGS AND AREA VWP...ENOUGH INSTABILITY EXISTS FOR POSSIBILITY OF DAMAGING WIND GUSTS WITH THE STRONGER THUNDERSTORMS THIS EVENING. MODEL SOUNDINGS ALSO SUPPORTIVE OF LOCALLY HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES OF AROUND ONE AND THREE QUARTERS OF AN INCH AND TALL SKINNY CAPE PROFILES THROUGH TOMORROW MORNING. MADE MENTION OF SEVERE POTENTIAL AND HEAVY RAINFALL IN BOTH THE HWO AND ZONE FORECAST PRODUCT. PREFERRED A BLEND BETWEEN THE WARMER MOS MEMBERS FOR HIGH TEMPERATURES ON SUNDAY...AS MODEL SOUNDINGS AND CURRENTS OBSERVATIONS TRENDS SUPPORT WARMER TEMPS THAN THE LATEST MAVMOS NUMBERS HAVE. STAYED COOLER THAN THE WARMEST MOS NUMBERS FOR HIGHS ON MONDAY...GOING CLOSEST TO THE WARMER FWCMOS FOR HIGHS ON MONDAY. AT THIS POINT STILL NOT QUITE BELIEVING AIR MASS WILL BE AS COOL AS THE MAV/MET HIGHS FOR MONDAY. ALSO TOOK INTO ACCOUNT LINGERING CLOUD COVER WHICH WOULD HELP MODERATE TEMPERATURES A BIT. USED A BLEND OF HPC AND GFS QPF FOR SUNDAY AND MONDAY...WITH A SLIGHTLY WESTWARD BIAS REGARDING THE AREAL COVERAGE OF THE BEST RAINFALL...AS IT APPEARS AN MCS WILL FORM DURING THE LATE EVENING HOURS TODAY AND SKIRT ACROSS THE WESTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA. DEWPOINTS AND WINDS WERE IN MODIFIED SLIGHTLY BUT WERE OTHERWISE IN GOOD SHAPE. WENT DRY FOR MONDAY NIGHT AS BOTH THE GFS AND NAM12 MODELS KEEP TO THE EAST AND/OR NORTH OF THE FORECAST AREA. .LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/...UPDATED OPERATIONAL MODELS AND ENSEMBLES AGREE PRETTY WELL FOR THIS PERIOD THOUGH THEY BEGIN TO DIVERGE AT THE END OF NEXT WEEK. DRY NORTHWEST FLOW AT 500 MB ARRIVES MON NIGHT AND NO WRAPAROUND MOISTURE IS EXPECTED WITHOUT A CLOSE LOW BY THEN AND A SHORTWAVE RIDGE JUST UPSTREAM...SO NO PRECIP EXPECTED. MODELS SHOW GENERAL WEST-SOUTHWEST FLOW AT DEPTH BY INDEPENDENCE DAY AND A RETURN TO MORE TYPICAL SUMMER CHANCES FOR THUNDER. 850 MB TEMPERATURES ALSO RETURN TO AROUND +18C...ENOUGH TO FAVOR MAXES ABOVE MEX GUIDANCE AND ACCEPTED HPC NUMBERS. && .AVIATION.../18Z TO 18Z/ THUNDERSTORMS HAVE INITIATED ACROSS THE AREA BUT EXPECT THEY WILL BE STRONGER AND MORE NUMEROUS LATER IN THE AFTERNOON. SEVERAL BANDS OF DEVELOPING CUMULUS APPARENT ON SATELLITE WILL ORGANIZE STORMS MOVING ACROSS EASTERN KY. MESOSCALE CONVECTIVE VORTICITY CENTER CURRENTLY SOUTH OF EHR IS ONLY MOVING EAST AT 21 KNOTS AND WILL HELP FIRE STORMS TOWARDS THE EAST. BUT ANYTHING FROM THAT WOULD MORE LIKELY ARRIVE DURING THE EVENING. WILL MONITOR THAT FOR POSSIBLE UPDATES NEXT SEVERAL HOURS. AM MORE CONFIDENT OF THE AFTERNOON FOR TEMPO GROUPS IN THE TAFS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...GV AVIATION...GV
Hazardous weather outlook, Jun 28, 1:57 PM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 157 PM EDT SAT JUN 28 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-292100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 157 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE LIKELY TODAY AND TONIGHT. SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND PENNY SIZE HAIL. IN ADDITION...ANY THUNDERSTORMS THAT OCCUR TODAY AND TONIGHT COULD CONTAIN VERY HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY INTO TUESDAY. ANY STORMS THAT DEVELOP ON SUNDAY WILL BE CAPABLE OF PRODUCING SMALL HAIL. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. GREIF/AR
In the hours before
Special weather statement, Jun 28, 2:29 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 229 PM EDT SAT JUN 28 2008 KYZ104-106-107-109-281915- ELLIOTT-JOHNSON-MORGAN-MAGOFFIN- 229 PM EDT SAT JUN 28 2008 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHEASTERN ELLIOTT AND EASTERN MORGAN AND JOHNSON AND NORTHERN MAGOFFIN COUNTIES THROUGH 315 PM EDT SATURDAY AFTERNOON... AT 229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM CULVER TO ELKFORK TO MALONE...MOVING EAST AT 29 MPH. THE STORMS WILL BE NEAR WILLIAMS AROUND 235 PM EDT...WONNIE AROUND 240 PM EDT...TELLA AROUND 245 PM EDT...REDBUSH AROUND 250 PM EDT... WIN AROUND 255 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EASTERN KENTUCKY. SCHOETTMER
Special weather statement, Jun 28, 3:24 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 324 PM EDT SAT JUN 28 2008 KYZ118-282000- LETCHER- 324 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL LETCHER COUNTY THROUGH 400 PM EDT SATURDAY AFTERNOON... AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KINGS CREEK... MOVING EAST AT 40 MPH. THIS STORM WILL BE NEAR OVEN FORK AROUND 330 PM EDT...ERMINE AROUND 335 PM EDT...WRIGHT AROUND 340 PM EDT...PAYNE GAP AROUND 345 PM EDT...GASKILL AROUND 350 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EASTERN KENTUCKY. SCHOETTMER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:29 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Powell | 3 hr |
| Jun 28, 6:42 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Estill, Jackson, Laurel, Lee and 3 more | 33 min |
| Jun 28, 6:54 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Powell, Wolfe | 51 min |
| Jun 28, 7:13 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 32 min |
| Jun 28, 7:16 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Lee, Owsley, Perry, Wolfe | 29 min |
| Jun 28, 7:16 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 29 min |
| Jun 28, 7:19 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Knott, Leslie, Owsley, Perry | 26 min |
| Jun 28, 7:47 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 24 min |
| Jun 28, 7:51 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Perry | 24 min |
Nearby
Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.